Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 42, NWS Albuquerque, NM

November 13, 20208 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Nov 13, 2020, 1:29 PM MST for 8 counties in New Mexico. It took effect at Nov 14, 2020, 12:00 PM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 13, 2020, 1:29 PM MST (20:29 UTC)
In effect from
Nov 14, 2020, 12:00 PM MST
Expired
Nov 14, 2020, 7:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Harding County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 12:26 PM MSTNON-TSTM WND GST 602 Ene Clayton, NMKCAO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS85 KABQ 132029
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
129 PM MST Fri Nov 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7PM SATURDAY FOR 
THE NORTHEAST AND EAST CENTRAL PLAINS AND NORTHEAST HIGHLANDS 
ALONG AND EAST OF INTERSTATE 25 DUE TO STRONG WINDS...LOW 
HUMIDITY...AND A MODERATELY UNSTABLE AIRMASS...

.Strong westerly flow combined with above normal temperatures,
low humidity and a moderately unstable airmass will result in
widespread critical fire weather conditions Saturday afternoon 
across the northeast and east central plains as well as the 
northeast highlands along and east of Interstate 25. Any fires 
that develop will have the ability to spread very rapidly. 

NMZ103-104-108-141400-
/O.UPG.KABQ.FW.A.0037.201114T1900Z-201115T0100Z/
/O.NEW.KABQ.FW.W.0042.201114T1900Z-201115T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
129 PM MST Fri Nov 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast highlands along and east of
  Interstate 25 as well as the northeast and east central plains
  Saturday afternoon.

* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 60 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

12
3 follow-up statements
870 
WWUS85 KABQ 140250 AAA
RFWABQ

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Albuquerque NM
750 PM MST Fri Nov 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7PM SATURDAY FOR
THE MIDDLE RIO GRANDE VALLEY, SANDIA, MANZANO AND GALLINAS
MOUNTAINS, NORTHEAST PLAINS, EAST-CENTRAL PLAINS AND NORTHEAST 
HIGHLANDS ALONG AND EAST OF INTERSTATE 25 DUE TO STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND A MODERATELY UNSTABLE 
AIRMASS...

.Strong to very strong west to northwest winds combined with 
above normal temperatures, low relative humidity and a moderately 
unstable airmass will result in widespread critical fire weather 
conditions Saturday afternoon across the northeast plains, east- 
central plains as well as the northeast highlands along and east 
of Interstate 25. Any fires that develop will have the ability to 
spread very rapidly.

NMZ106-107-141400-
/O.EXA.KABQ.FW.W.0042.201114T1900Z-201115T0200Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
750 PM MST Fri Nov 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MST Saturday. 

* AREA AND TIMING...Middle Rio Grande Valley, Sandia, Manzano and
  Gallinas mountains Saturday afternoon.
 
* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 50 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-108-141400-
/O.CON.KABQ.FW.W.0042.201114T1900Z-201115T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
750 PM MST Fri Nov 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST
SATURDAY...

* AREA AND TIMING...Northeast highlands along and east of 
  Interstate 25 as well as the northeast and east central plains 
  Saturday afternoon. 

* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 60 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
413 
WWUS85 KABQ 140911
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
211 AM MST Sat Nov 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7 PM TODAY FOR 
THE WEST CENTRAL HIGHLANDS...MIDDLE RIO GRANDE VALLEY...SANDIA... 
MANZANO AND GALLINAS MOUNTAINS...NORTHEAST AND EAST CENTRAL PLAINS
AND NORTHEAST HIGHLANDS ALONG AND EAST OF INTERSTATE 25 DUE TO 
STRONG WINDS...LOW RELATIVE HUMIDITY...AND A MODERATELY UNSTABLE 
AIRMASS...

.Very strong west to northwest winds combined with above normal 
temperatures, low relative humidity and a moderately unstable 
airmass will result in widespread critical fire weather conditions
this afternoon across much of the southeast half of New Mexico. 

NMZ109-150200-
/O.EXA.KABQ.FW.W.0042.201114T1900Z-201115T0200Z/
West Central Highlands-
211 AM MST Sat Nov 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MST this
evening. 

* AREA AND TIMING...West Central Highlands this afternoon.  

* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 50 mph. 

* RELATIVE HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-106>108-150200-
/O.CON.KABQ.FW.W.0042.201114T1900Z-201115T0200Z/
Northeast Highlands-Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
211 AM MST Sat Nov 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING...

* AREA AND TIMING...Northeast Highlands along and east of
  Interstate 25 as well as the Northeast and East Central Plains,
  Middle Rio Grande Valley, and the Sandia, Manzano and Gallinas 
  Mountains this afternoon.
 
* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 60 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
137 
WWUS85 KABQ 142143
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
243 PM MST Sat Nov 14 2020

...RED FLAG WARNING IN EFFECT THROUGH 7 PM TODAY FOR MUCH OF
SOUTHWESTERN, CENTRAL, AND EASTERN NEW MEXICO DUE TO STRONG 
WINDS AND LOW RELATIVE HUMIDITY...

.Very strong west to northwest winds combined with above normal
temperatures, low relative humidity and a moderately unstable
airmass will keep widespread critical fire weather conditions 
persisting across much of the southeast half of New Mexico. As
wind speeds decrease after sunset, critical conditions are
expected to wane.

NMZ103-104-106>109-150200-
/O.CON.KABQ.FW.W.0042.000000T0000Z-201115T0200Z/
Northeast Highlands-Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
243 PM MST Sat Nov 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* AREA AND TIMING...Northeast Highlands, Northeast Plains, Middle
  Rio Grande Valley, Sandia, Manzano and Gallinas Mountains, East
  Central Plains, and the West Central Highlands through 7 pm MST
  this evening. 

* 20 FOOT WINDS...West to northwest 25 to 40 mph with gusts to 
  around 60 mph. 

* RELATIVE HUMIDITY...Ranging from 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Nov 13, 11:13 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 13, 11:13 AM MST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1113 AM MST Fri Nov 13 2020

.AVIATION...
18Z TAF CYCLE
A strong upper jet continues to push SE this afternoon, bringing mid
to upper level clouds to portions of NM, as another equally strong
jet dives into northern NM tonight. Winds will increase aft 14/06Z,
especially along and east of the central mts, with increasing
potential for gusts to 50kt after 14/15Z. LLWS (primarily speed
shear) will be favored around FMN/GUP/LVS TAF sites by 14/06Z,
becoming widespread to affect all TAF sites after 14/12Z. Confidence
not high enough to include in this TAF cycle, but anticipate LLWS
will be introduced in subsequent updates. 12

&&

.PREV DISCUSSION...259 AM MST Fri Nov 13 2020...
.SYNOPSIS...
Temperatures continue their slow warm up today with the exception
being across the east where a cold front will cool temperatures a few
degrees. Breezy afternoon winds are once again in store, particularly
across northeast New Mexico. Much stronger winds impact the state on
Saturday with the strongest gusts up to 65 mph across portions of the
east. Combined with dry conditions, critical fire weather conditions
will be a concern as well. Outdoor burning is not recommended. Winds
relax on Sunday and temperatures soar to well above normal next
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Weak wind shift in the plains has already washed out in northeast NM
where surface winds have reverted to southwest. Broad swath of mid
to high clouds over NM early this morning associated with a 100 kt
plus jet will slip slowly to the east and south today and tonight as
another but equally as strong jet pushes into southern CO and
northern NM. Highs today will be warmer central and west, but a few
degrees cooler over most of the east. Patchy low clouds may work
into the far southeast corner of the state early this morning as
higher dewpoints over the Permian Basin advect into NM. Left the
slight chance pops over far southeast Chaves and Roosevelt counties
for today, although forecast instability decreases there this
afternoon. This low level moisture may make another run along the
east central border with TX tonight, but have left this out of the
weather grids for now.

The more significant and widespread concern is the potential for the
onset of strong to possibly damaging winds along the Sangre de
Cristo mountains onto the I-25 corridor from near Las Vegas to Raton
Pass as soon as this evening as model cross sections indicate
potential for strong winds to develop in advance of the main jet.
Added some zones over northeast NM to the high wind watch as well as
modified the watch start time, although not expecting some of the
lower elevations to see the strongest winds until Saturday.
Otherwise, highs on Saturday will be near to above normal east and
south, and cooler than average northwest. A few showers are possible
over the high terrain of the San Juan/Tusas mountains Saturday.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
The very strong jet will be steered into the Great Plains and Midwest
Saturday night as the trough ejects which will allow winds to finally
relax. As the trough ejects, a backdoor cold front will move into the
eastern plains, offering a few degrees of cooling on Sunday.
Noticeably less wind is in store on Sunday although breezy conditions
are likely across the east thanks to a lee side low developing over
northeastern NM. Very quiet weather conditions are then on tap for
much of next week as a strong ridge builds over the state. By
Tuesday, models indicate the H5 high strengthening to about 590dm
which is easily near record for this time of year. This causes
temperatures to soar to well above normal for mid-November, and a
round of near record to record high temperatures is certainly
possible for much of the area next week.

The strong ridge does look to break down heading into the latter half
of the week as a Pacific storm system begins to move into the western
CONUS. There are some significant model differences with this system
and when or if it will have any impact on NM. The operational run of
the GFS does depict southwest flow drawing moisture into western NM
which in turn breaks out light precipitation on Thursday ahead of the
Pacific system. The operational runs of the ECMWF and Canadian, on
the other hand, depict a much slower system that potentially impacts
northern NM next weekend. With the GFS ensemble mean and the NBM
leaning towards the slower solution as well, opted to keep the
forecast dry through the remainder of the forecast period. Fingers
crossed though for precipitation next weekend although more wind may
be the safer bet.

15

&&

.FIRE WEATHER...
...VERY STRONG WEST WINDS EXPECTED TONIGHT AND SATURDAY ALONG THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT EAST SLOPES INTO THE EASTERN
PLAINS...

A weak wind shift in the plains has already washed out in northeast
NM where surface winds have reverted to southwest. High clouds
associated with a strong jet will slide to the east and south today
and tonight as another strong jet moves over southern CO and
northern NM. Very strong west winds are expected to develop along
the central mountain chain and adjacent east slopes tonight, then
spread into the eastern plains Saturday. Have gone ahead and added
the Northeast Highlands along and east of I-25 to the Fire Weather
Watch for Saturday. There is also potential for spotty critical
conditions along and west of the Rio Grande Valley for an hour or
two on Saturday.

Otherwise there will be a slight chance for showers over the high
terrain of the San Juan/Tusas mountains Saturday. Ventilation today
will be poor in the Northwest Plateau, the Rio Grande Valley and
over much of the East Central Plains, but will be excellent for most
areas on Saturday.

Winds diminish somewhat on Sunday, and mixing heights decrease,
leading to widespread poor ventilation. Dry northwest flow aloft
will relax further as a ridge aloft builds to our west, then passes
over the state early to mid next week. Consequently widespread poor
ventilation will persist, while temperatures rebound to well above
normal values. Another round of windy conditions is possible toward
the end of next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for the following zones...
NMZ103-104-108.

High Wind Watch from 10 PM MST this evening through Saturday
evening for the following zones...
NMZ212>215-221>223-227>229-231>233.

&&
Hazardous weather outlook, Nov 13, 3:01 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MST Fri Nov 13 2020

NMZ201>241-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 AM MST Fri Nov 13 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Westerly winds will begin to strengthen tonight along the central
mountain chain. Wind gusts up to 40 mph will be likely through the
overnight hours along the Sangre de Cristos and its east slopes as
well as adjacent highlands. Higher gusts of 50 to 55 mph will be
possible across mountain peaks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds will continue to strengthen throughout the day on Saturday
across the area with potentially damaging wind gusts up to 65 mph
along and east of the central mountain chain. Travel will become
hazardous, particularly along north-south oriented roads.

In addition, the strong winds combined with very dry conditions will
cause critical fire weather conditions to be a concern on Saturday. A
Fire Weather Watch is in effect for much of eastern NM.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts or wind damage through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 1:40 PM MSTHigh Wind WarningABQBernalillo, Chaves, Colfax, Curry, De Baca, Guadalupe and 13 more33 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.